Wyoming, 2020

Wildfire in Wyoming, July 14 to 21, 2020

July 14 to 21, 2020 · NWS RIW · 1 event in 1 county or zone

A fire broke out along Nieber road to south of Worland, Wyoming, on July 14th. Gusty winds pushed the fire to south over the next several days through brush and grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A fire broke out along Nieber road to south of Worland, Wyoming, on July 14th. Gusty winds pushed the fire to south over the next several days through brush and grass. The fire was largely contained by July 19th and 100% contained by July 21st. A total of 17,545 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 14, 2:41 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 14, 2:41 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
341 PM MDT Tue Jul 14 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 334 PM MDT Tue Jul 14 2020

Right-entrance region jet dynamics have aided the development of
weak convection across Johnson County this afternoon. While there is
still a chance for isolated showers and storms along the I-25
corridor through mid-evening, chances are looking less likely. Zonal
flow aloft to prevail through Wednesday night with no precipitation
anticipated in the forecast area. Temperatures will climb to
seasonal levels Wednesday and relative humidity will remain in the
teens across the lower elevations and the lower 20s in the
mountains. Frontal boundary east of the Continental Divide will push
farther into southwest Wyoming tonight. This boundary will slowly
retreat to the northeast Wednesday, but speeds will be lower and
will mix later in the day. These lower speeds will keep fire weather
conditions below elevated thresholds through Wednesday night.

.LONG TERM...(Thursday through Tuesday)
Issued at 334 PM MDT Tue Jul 14 2020

The warming trend will continue on Thursday as a low off the
southern California coast and a high across the southern CONUS
advect warm, mostly dry air into Wyoming. Along with a dry western
mid-level flow, this will generally keep shower activity at bay
through Friday morning. With 700mb temperatures back in the 16-18C
range temperatures will likely reach the upper 90s east of the
Divide and mid to upper 80s west of the Divide Friday afternoon. A
weak shortwave may force enough lift for some convective activity
Friday afternoon across western areas. As for the weekend, model
solutions have backed off on agreement for a stronger wave
bringing more widespread shower activity, but have kept isolated
to scattered PoPs across northern mountains Saturday night. On
Sunday the broad trough to our north is progged to dip south a
bit, and have gone with the NBM/GFS solution for now that brings
increased precip chances east of the Divide. Unsurprisingly, model
agreement deteriorates further early next week, with the best
shower activity likely over northern and eastern areas.

As for fire weather concerns, RH values will be at or below critical
values across central and southern areas Thursday and Friday. Wind
will likely stay below critical values Thursday but increase enough
Friday for potential fire highlights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 14 2020

VFR conditions will occur at terminal sites. A gusty west wind
will continue this afternoon at KRKS, decreasing after sunset. A
shower or two is possible before 00z near the Bighorn mountains,
but terminals will likely remain dry through the period.

&&

.FIRE WEATHER...
Issued AT 334 PM MDT Tue Jul 14 2020

Other than a few late day showers and storms along the I-25 corridor
today, conditions will be dry through Thursday. Temperatures will
climb again beginning Wednesday rising to above normal for Thursday
and Friday. Wind speeds will be down Wednesday before increasing to
end the week. The combination of low relative humidity, very warm
temperatures, and gusty westerly wind is likely to raise fire
weather conditions to elevated or critical thresholds across the
south and central Friday. The approach of a weak weather system may
generate widely scattered showers and storms over the northwest
Friday. Taking a look ahead, there does appear to be a better chance
of showers and storms across the far north over the weekend along
with slightly cooler temperatures.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Jones
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...Jones
Hazardous weather outlook, Jul 14, 1:06 PM MST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
206 PM MDT Tue Jul 14 2020

WYZ001>020-022>030-151300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
206 PM MDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire weather conditions are possible Friday across
central and southwest Wyoming due to low humidity, above normal
temperatures, and gusty west wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeast Big Horn Basin

When
July 14, 3:00 PM MST to July 21, 3:00 PM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
Fire Department/Rescue
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899522.